Alert archive / Missouri / Flash Flood Warnings in 2015
Flash Flood Warning 58, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 9, 2015, 7:02 AM CDT for Howell County, Ozark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2015, 7:02 AM CDT (12:02 UTC)
- Expired
- Jul 9, 2015, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
719
WGUS53 KSGF 091202
FFWSGF
MOC091-153-091800-
/O.NEW.KSGF.FF.W.0058.150709T1202Z-150709T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 100 PM CDT.
* AT 648 AM CDT...
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...BAKERSFIELD...
BRANDSVILLE...CAULFIELD...GAINESVILLE...HARDENVILLE...LANTON...
MOODY...MOUNTAIN VIEW...PEACE VALLEY...POMONA...PONTIAC...
POTTERSVILLE...SILOAM SPRINGS...SOUTH FORK...SUNDOWN...SYCAMORE...
TECUMSEH...UDALL...WEST PLAINS...WHITE CHURCH AND ZANONI. CREEKS...
STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO
THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 142 AT THE SPRING RIVER WEST OF LANTON...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
ROUTE K...3 MILES SOUTHWEST OF POTTERSVILLE...
HIGHWAY 142 AT MYATT CREEK 4 MILES EAST OF LANTON...
HIGHWAY 181 AT BRYANT CREEK NORTHEAST OF SYCAMORE.
DOPPLER RADAR HAS ESTIMATED 1 TO 2.5 INCHES OF RAINFALL HAS FALLEN
IN THE LAST COUPLE OF HOURS WITH TRAINING OF STORMS IN THE SAME
AREAS. ADDITIONAL 1 TO 2 INCHES POSSIBLE IN THE WARNED AREA THIS
MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3680 9212 3679 9210 3681 9210 3705 9166
3681 9166 3679 9168 3649 9167 3650 9277
$$
GRIFFIN2 follow-up statements
250
WGUS73 KSGF 091425
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 AM CDT THU JUL 9 2015
MOC091-153-091800-
/O.CON.KSGF.FF.W.0058.000000T0000Z-150709T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OZARK MO-
925 AM CDT THU JUL 9 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
EASTERN OZARK AND HOWELL COUNTIES...
BETWEEN ONE TO TWO AND A HALF INCHES OF RAIN FELL EARLY THIS MORNING
FROM NEAR GAINESVILLE TO POMONA. THIS HEAVY RAIN HAS RESULTED IN
ADDITIONAL FLOODING ACROSS THE WARNED AREA...INCLUDING THE CLOSURE
OF HIGHWAY T SOUTH OF GAINESVILLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...BAKERSFIELD...BRANDSVILLE...
CAULFIELD...GAINESVILLE...HARDENVILLE...LANTON...MOODY...MOUNTAIN
VIEW...PEACE VALLEY...POMONA...PONTIAC...POTTERSVILLE...SILOAM
SPRINGS...SOUTH FORK...SYCAMORE...TECUMSEH...UDALL...WEST PLAINS...
WHITE CHURCH AND ZANONI.
CREEKS...STREAMS AND LOW WATER CROSSING WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 142 AT THE SPRING RIVER WEST OF LANTON...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
ROUTE K...3 MILES SOUTHWEST OF POTTERSVILLE...
HIGHWAY 142 AT MYATT CREEK 4 MILES EAST OF LANTON...
HIGHWAY 181 AT BRYANT CREEK NORTHEAST OF SYCAMORE.
QUICK RISES ARE ALSO POSSIBLE ON PORTIONS OF BRYANT CREEK...LICK
CREEK...AND THE NORTH FORK RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3680 9212 3679 9210 3681 9210 3705 9166
3681 9166 3679 9168 3649 9167 3650 9277
$$
BOXELL431
WGUS73 KSGF 091710
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT THU JUL 9 2015
MOC091-153-091720-
/O.CAN.KSGF.FF.W.0058.000000T0000Z-150709T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OZARK MO-
1210 PM CDT THU JUL 9 2015
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR HOWELL AND
SOUTHEASTERN OZARK COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE. HOWEVER...ADDITIONAL RAINFALL IS EXPECTED LATER THIS
AFTERNOON AND TONIGHT...WHICH COULD LEAD TO A RENEWED FLOOD
THREAT.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3680 9212 3679 9210 3681 9210 3705 9166
3681 9166 3679 9168 3649 9167 3650 9277
$$
BOXELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 5:54 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 9, 5:54 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 AM CDT Thu Jul 9 2015
...12z Aviation Forecast Update...
.SHORT TERM...(Today and Tonight)
Issued at 220 AM CDT THU JUL 9 2015
Active day of rain and a few frisky storms Wednesday and Wednesday
evening has left a boundary draped across southern Missouri. The
low level jet is gathering strength once again this morning. While
it will not be nearly as strong as the one observed yesterday, it
will still be effective as showers and a few storms will expand
along the boundary as we progress through the overnight hours.
Pockets of brief, heavy rain can be expected through daybreak with
radar echoes in the 40+ dBz range providing the most intense
rates. To this point, these higher cores look to be localized and
progressive in nature, but it will need to be watched very closely
given current conditions and recent heavy rainfall.
It will be the aforementioned boundary and a shortwave lifting
northeast out the Texas panhandle region that will be a main
players in our weather pattern over the next 24 to 36 hours. The
trend from the past few sets of model runs has been to slow the
northward progression of the boundary. As a result, PoPs will
linger into Friday across central Missouri.
The best opportunity for rain today will continue to be across
southern Missouri, with a gradual increase in rain chances across
extreme southeastern Kansas and western Missouri as the shortwave
over the Texas panhandle approaches this afternoon into this
evening. The boundary over southern Missouri will begin lifting to
the north as a warm front overnight tonight, and rain chances will
move northward with it.
The main question is how much rain to expect today and tonight.
The airmass in place remains extraordinarily moist (precipitable
water values in excess of 2 inches). The two areas of greatest
concern will be across southern Missouri, through this afternoon,
and then extreme southeastern Kansas into western and central
Missouri later this afternoon through tonight. Current model and
WPC QPF indicate another 1-2 inches of rain possible in these
areas with pockets of locally higher amounts possible in a
sporadic fashion. Current flash flood guidance across the area
ranges from about 1.5 to 2.5 inches for the 1 and 3 hour time
frames, increasing slight up to near 3 inches for the 6 hour time
step. Rainfall rates will likely mimic what we saw on Wednesday
(long duration of moderate rainfall rates over larger areas)
versus what we saw Tuesday (short duration of of intense rates
over small areas). For now, will hold off on any flood watches,
but will continue to close eye on the need.
.LONG TERM...(Friday through Wednesday)
Issued at 220 AM CDT THU JUL 9 2015
Rain chances will linger across central Missouri well into Friday
before finally ending as the warm front exits to the north late
Friday afternoon and Friday night. The 00z suite of model output
offers little change to the expectations for the weekend into next
week. Upper level ridging dominates during the weekend with
northwest flow reestablishing itself next week. Temperatures will
warm to typical summer levels, with plenty of humidity to go along
with it. Highs a few degrees either side of 90 and heat index
values in the 95 to around 100 degree range look to be a good bet
into early next week.
The greatest uncertainty next week is just where the axis of
northwest flow sets up. At this point, blurring ones eyes, it
appears this axis will be either over or very near the area. As a
result, will continue above average temperatures and more dry
forecast over western areas with near average temperatures and
rain chances over eastern areas. Being so close to the western
edge of this northwest flow regime will likely result in changes
from upcoming forecasts.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 548 AM CDT THU JUL 9 2015
Mainly MVFR ceilings and occasional MVFR visibility expected
during the next 12 to 24 hours for terminals around the Missouri
Ozarks. There will be scattered showers and isolated thunderstorms
around much of day and evening for pilots flying in and out. Exact
timing is a challenge but expect mostly MVFR with brief drops in
ceilings and vis for heavier showers. Winds will be generally
light and variable this morning becoming light southerly during
the day and evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Friday morning FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Friday morning FOR KSZ073-097-101.
&&
SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...GriffinHazardous weather outlook, Jul 9, 4:50 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 AM CDT THU JUL 9 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 450 AM CDT THU JUL 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A NEARLY STATIONARY FRONT ACROSS SOUTHERN MISSOURI WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MISSOURI TODAY. THERE IS AN ELEVATED RISK FOR FLASH FLOODING WHERE THIS ACTIVITY TRAINS...OR REPEATEDLY MOVES OVER THE SAME AREAS. THIS FRONT WILL SLOWLY LIFT TO THE NORTH LATE THIS AFTERNOON THROUGH TONIGHT...AND THE RISK FOR HEAVY RAINFALL AND FLASH FLOODING WILL GRADUALLY SPREAD NORTHWARD ACROSS THE REST OF THE OUTLOOK AREA. OVERALL...A GENERAL ONE TO TWO INCHES OF RAINFALL...WITH LOCALIZED BANDS OF HIGHER AMOUNTS TO AROUND FOUR INCHES...IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RAINFALL WILL MOVE NORTH OUT OF CENTRAL MISSOURI FRIDAY MORNING AS THE WARM FRONT EXITS TO THE NORTH. AFTERNOON HEAT INDEX VALUES WILL RANGE FROM THE MID 90 TO AROUND 100 DEGREES FROM FRIDAY INTO EARLY NEXT WEEK. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF THE MISSOURI OZARKS LATE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) GAGAN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:48 PM CDT | Special Weather Statement | SGF | Oregon | 27 min |
| Jul 9, 3:50 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 27 hr |
| Jul 9, 10:01 AM CDT | River Flood Warning | SGF | Stone | 58 hr |
| Jul 9, 12:46 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence, McDonald, Newton | 12 hr |
| Jul 9, 2:32 PM CDT | River Flood Warning | SGF | McDonald | 58 hr |
| Jul 9, 2:32 PM CDT | River Flood Warning | SGF | Jasper | 3 days |
| Jul 9, 2:32 PM CDT | River Flood Warning | SGF | Jasper | 69 hr |
| Jul 9, 2:47 PM CDT | Flash Flood Warning | SGF | Christian, Douglas, Greene, Stone, Taney, Webster | 6 hr |
| Jul 9, 3:04 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 41 min |
| Jul 9, 3:16 PM CDT | Special Weather Statement | SGF | Ozark | 44 min |
| Jul 9, 3:33 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 42 min |
| Jul 9, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 23 min |
| Jul 9, 3:46 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas and 1 more | 5 hr |
| Jul 9, 3:53 PM CDT | Special Weather Statement | SGF | Howell | 52 min |
| Jul 9, 4:16 PM CDT | Special Weather Statement | SGF | Shannon, Texas | 59 min |
| Jul 9, 4:20 PM CDT | Special Weather Statement | SGF | Oregon | 55 min |
| Jul 9, 4:26 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 64 min |
| Jul 9, 5:30 PM CDT | Special Weather Statement | SGF | Barry, Lawrence, McDonald | 60 min |
| Jul 9, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 41 min |
Nearby
Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.